Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 120, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2000, 6:17 PM MDT for Kiowa County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 21, 2000, 6:17 PM MDT (00:17 UTC)
- Expired
- Sep 21, 2000, 7:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 220022 SVRPUB COC061-220100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 617 PM MDT THU SEP 21 2000 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 700 PM MDT. * AT 617 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF QUEENS RESERVOIR TO 3 MILES SOUTH OF SHERIDAN LAKE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF LAMAR TO 29 MILES NORTHEAST OF LAMAR...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILL BE... TOWNER AROUND 625 PM MDT... AND THE OPEN COUNTRY OF EASTERN KIOWA COUNTY THROUGH 700 PM. AT 610 PM A NATIONAL WEATHER SERVICE SPOTTER REPORTED A LANDSPOUT NEAR SHERIDAN LAKE...AND WIND GUSTS UP TO 60 MPH. DAMAGING WINDS ARE LIKELY. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. THESE STORMS COULD PRODUCE ANOTHER LANDSPOUT OR WEAK TORNADO...ALTHOUGH THEY CURRENTLY DO NOT APPEAR TORNADIC. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT >AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. & LAT...LON 3827 10291 3856 10259 3862 10205 3826 10205
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:14 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 21, 2:14 PM MDT, 4 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 214 PM MDT THU SEP 21 2000 ACTIVE WEATHER PATTERN EXPECTED THROUGH THE WEEKEND MAKING FOR VERY CHALLENGING AND DIFFERENT SENSIBLE WEATHER FORECASTS ACROSS ALL FORECAST VENUES. MODELS: ALL SHORT RANGE MODELS HAVE EXCELLENT OVERALL CONTINUITY WITH THE SYNOPTIC SCALE PATTERN EVOLUTION FOR THE NEXT 2 DAYS. HOWEVER...MESO-SCALE FEATURES ARE QUITE DIFFERENT WITH REGARDS OF THE NEXT COLD FRONT PROGGED FOR FRI-SAT...WHICH ARE THE USUAL BIASES. DIRECTLY RELATED IS THE MOS GUIDANCE. NGM IS THE SLOWEST WITH THE FRONT...WHILE ETA/MESO-ETA IS THE FASTEST. AVN IS SOMEWHERE IN BETWEEN. PLAN ON LEANING TOWARDS THE ETA/MESO-ETA PACKAGE FOR BETTER LOW LEVEL RESOLUTION AND IS RELATIVELY IN-LINE WITH CURRENT ZFP. CURRENTLY: LATEST WATER VAPOR IMAGERY/LIGHTNING DATA/RUC MODEL ANIMATIONS SHOWED ULJ STILL DIGGING THROUGH THE PACIFIC NW. A SERIES OF MID-LEVEL SHORTWAVE TROUGHS WERE MOVING THROUGH UT/WRN CO AT THE MOMENT. REGIONAL RADARS REVEALED ISOLD-SCT SHRA/TSRA IN CNTRL/N CNTRL/NWRN CO AND RACING EWD. SERN CO PLAINS LOWER TROP HAS MIXED OUT WITH MODERATE SWLY SURFACE WINDS AND TEMP JUMP. AS USUAL...PUB(IN THE "DITCH") HAVING TROUBLE MIXING AND SLOWLY WARMING. TNGT: SHORTWAVE IN WRN CO SHOULD CONTINUE TO MOVE E/NEWD THIS AFTN/EVE...THEN ANOTHER LATER ON TNGT. STRONGEST SHORTWAVE SHOULD REMAIN DIGGING IN THE GREAT BASIN TNGT. WILL NEED TO KEEP ISOLD-SCT SHRA/TSRA FOR IN AND AROUND SWRN/CNTRL MOUNTAINS TNGT. AS PREVIOUS FORECASTER ALLUDED TO THIS MORNING...NOT A BAD SETUP FOR MOUNTAIN WAVE DEVELOPMENT TNGT WITH MID-LEVEL FLOW NEARLY PERPENDICULAR TO THE BARRIER WITH WEAK BACK SHEAR...BUT NOT THE STRONGEST STABLE LAYER AT MOUNTAIN TOP. AVN HAS 50KT 500MB JET CORE RACING THROUGH CNTRL CO AROUND MIDNIGHT. SURFACE PRESSURE WILL BE DROPPING AS LEE SIDE CYCLONEGENESIS DEVELOPS AROUND NERN CO BY FRI AM. IF SURFACE/PBL WINDS STAY UP...IT COULD BE A MILD NGT. AS SURFACE LOW MOVES INTO SWRN NE...COLD FRONT WILL START TO SLIDE SWD TOWARDS PALMER DIVIDE... WHICH WILL LIKELY TIGHTEN PRESSURE GRADIENT FURTHER KEEPING LOWER TROP MIXED. ALL MOS TEMPS MAY BE TOO COOL ALONG AND E OF I-25 TNGT. PLAN TO GO A CAT OR TWO ABOVE. FRI: FORECASTERS TAKE YOUR MARK! ALL EYES WILL BE ON THE SURFACE COLD FRONT FRI. ETA/MESO-ETA SLIDE COLD FRONT THROUGH ERN CO DURING THE DAY. APPEARS THE FRONT MAY GET HUNG UP ON THE PALMER DIVIDE AND COULD CLEAR KLAA BEFORE KCOS/KPUB. MID AND UPPER LEVEL REMAINS DEEP SWLY AS GREAT BASIN SYSTEM CONTINUES TO DIG. AIR MASS BEHIND THE FRONT IS NOT A STRONG ARCTIC SOURCE...WHICH COULD HINDER A FASTER SLY SURGE. ANY PRE-FRONTAL TROUGHS WILL MAKE IT TOUGH TO FIND THE FRONT...TOO. MODEL SOUNDINGS SUGGEST COLD FRONT WILL BE FAIRLY SHALLOW IN THE SERN CO PLAINS FRI AFTN AND ANY SUNSHINE COULD ERODE FRONTAL SURGE. BEST THERMAL PACKAGING REMAINS FURTHER N. WILL PLAY FRONT FROM A N CNTRL FOOTHILLS TO NEAR KCOS-KLHX-KLAA BY 00Z/22 SAT. THIS MAKES FOR QUITE A THERMAL GRADIENT ACROSS ERN CO AND POTENTIAL FOR HUGE TEMP BUSTS. FWC MOS IS WAY WARM WITH 92F AND IS NEAR THE RECORD HIGH. FOR I-25/SERN CO...PLAN TO FOLLOW MAV MOS AND ETA/MESO-ETA 850MB TEMPS WHICH IS PRETTY CLOSE TO CURRENT ZFP. COULD SEE NEAR 90F FOR EXTREME SERN CO-KTAD FRI AFTN. PRECIPITATION CHANCES LOOK AWFULLY SLIME WITH DEEPEST SYNOPTIC SCALE ASCENT N/W OF CWFA. WITH DECENT SUNSHINE AND MIXING...WINDS WILL CONTINUE TO BLOW IN THE "WINDY" CATEGORY FOR SWRN/CNTRL MOUNTAINS/SAN LUIS VALLEY WITH TEMPS CLOSE TO TDA. PLAN TO TWEAK DOWN OR REMOVE POPS. FRI NGT/SAT: ONCE THE SUN GOES DOWN...SURFACE COLD FRONT SHOULD SURGE WWD AND "BACKDOOR" I-25 CORRIDOR/SERN CO MOUNTAINS FRI EVE. AGAIN...MODEL SOUNDINGS INDICATE FRONT SHOULD BE FAIRLY SHALLOW... ONLY ABOUT 2-4K FT THICK. WITH MID/UPPER LEVEL SYSTEM STILL HOLDING BACK IN THE GREAT BASIN...THE ONLY POTENTIAL ASCENT WILL BE IN THE FORM OF OROGRAPHICS AND SHALLOW QG FRONTOGENESIS. WITH THE COLDER TEMPS MOVING IN...AIR MASS WILL BE EASIER TO SATURATE ALONG AND E OF SERN CO MOUNTAINS. 850MB/800MB 0C ISOTHERM PROGGED TO GET CLOSE TO PIKES PEAK AREA...BUT HARDLY MAKES IT THERE. 700MB 0C ISOTHERM TRIES TO MAKE IT INTO CNTRL CO MOUNTAINS LATE SAT...IT WILL ALL DEPEND ON GREAT BASIN SYSTEM EVOLUTION AND TIMING. THERE IS SOME COOLING OF 700MB TEMPS SAT. THE BIGGEST COOL DOWN SHOULD BE CNTRL/ SERN CO MOUNTAINS AND PLAINS WITH SLIGHTLY COOLER TEMPS FOR SAN LUIS VALLEY/SWRN CO MOUNTAINS. COULD BE SOME LIGHT SNOW IN NRN EL PASO COUNTY NEAR PALMER DIVIDE AND ALONG ERN SLOPES OF SERN CO MOUNTAINS FRI NGT/SAT AM...NOT LITTLE OR NO ACCUMULATION ANTICIPATED. WILL NOT GET CRAZY WITH POPS AND ONLY GO "SLIGHT" OR "CHANCE" NUMBERS. SAT TEMP RECOVERY FOR SERN CO WILL BE TRICKY. AGAIN...MOS MAY BE TOO WARM...ESPECIALLY FWC. WILL STICK WITH ZFP AS LOOKS GOOD. WITH THE LAST COLD FRONT...SC/ST HAD A HARD TIME ERODING. STILL COULD HAVE "WINDY" AFTN/EVE CONDITIONS FOR SWRN/CNTRL MOUNTAINS/SAN LUIS VALLEY...SO WILL MENTION. THERE COULD BE SOME FROST SAT AM WITH LOW LEVEL MOISTURE ADVECTION ALONG AND E OF SERN CO MOUNTAINS...BUT CLOUD COVER AND WIND COULD HAMPER FROST DEVELOPMENT. EXTENDED(SUN-TUE): STILL MORE MODEL PROBLEMS. NEW 72HR AVN NOT VERIFING WITH OLD PARENT 96HR MRF. AVN NOW CLOSES OFF UPPER LOW IN ID/WY WITH PARENT ULJ RACING EWD ACROSS CO FOR SUN. WITH VERY FLAT DOWNSTREAM RIDGING...WOULD THINK LOW SHOULD HEAD EWD SUN-SUN NGT AS PARENT ULJ HEADS INTO NRN PLAINS. THIS PUTS CWFA IN TOUGH LOCATION IF THIS VERIFIES. STRONGEST SYNOPTIC SCALE ASCENT WILL BE N OF CWFA WITH POTENTIAL DEFORMATION CLOUD/PRECIPITATION SHIELD WELL TO THE NW OF CWFA. IF THE PATTERN VERIFIES THERE WILL BE SOME UPSLOPE BUT... THIS PUTS CWFA IN THE POP FORECAST "KILLER" RELATIVELY DEEP DRY SLOT. LATEST NOGAPS HAS EVEN A DIFFERENT SOLUTION WITH LOW "CUTTING OFF" IN THE GREAT BASIN AND NOT EVEN MOVING EWD...WHICH SEEMS ODD. WILL ADD "CHANCE OF RAIN OR SNOW SHOWERS" FOR ONLY 58>61 ON SUN. WITH "TONS" OF PATTERN UNCERTAINTY...WILL LUMP TUE IN WITH MON AND KEEP MENTION OF PRECIPITATION OUT FOR NOW UNTIL THINGS APPEAR CLEARER. .PUB...NONE. METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.